New York, 2017

Hail and Damaging Wind in New York, May 31, 2017

May 31, 2017 · NWS BGM · 4 events in 4 counties and zones

Showers and thunderstorms developed within a very unstable environment Wednesday afternoon ahead of an advancing cold front. As the storms moved east, several became severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed within a very unstable environment Wednesday afternoon ahead of an advancing cold front. As the storms moved east, several became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 1:01 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 31, 1:01 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
201 AM EDT Wed May 31 2017

.SYNOPSIS...
Things quiet down tonight, but another round of scattered
showers and thunderstorms is expected Wednesday. Some of those
storms could contain gusty winds. Dry conditions Thursday will
be followed by a continued unsettled weather pattern Friday
through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
10 pm update...
Minor update to adjust to current. Showers reduced to just a
few. Models have another area moving in late tonight then moving
east across central NY. Hard to argue given good placement and
coverage of current showers. In addition some showers over
western PA heading northeast. Low level saturated and stable
airmass in the southeast should kill this again so low pops.
Wednesday grids look good. Another round of thunderstorms mostly
during the afternoon.

8 PM Update...
The contrast that existed across the area, with unstable
conditions in the Central Twin Tiers-Finger Lakes-Syracuse-
Mohawk Valley areas versus much cooler and stable conditions in
most of Northeast PA to the Catskills, produced a round of
strong to at times marginally severe thunderstorms where the
instability resided. Strong shear in the 3-6 km layer and 50
knot plus equilibrium level flow favored hail with these storms,
though in most cases the hail was been small. There was a 49
mph wind gusts in Arkport, and for the Syracuse area we received
reports of trees down including a couple on houses. A line of
showers is harnessing what is left of instability, from about
Elmira-Waverly-Owego through Cortland-Hamilton-Utica, and
pressing east. A couple embedded rumbles of thunder may still
occur with that line, especially the southern portion, the but
the severe threat is over for this evening.

Abundant low level moisture will continue to press against the
Poconos and Catskills to cause areas of fog overnight; patchy
fog is also possible elsewhere due to moisture from earlier
rain, and occasional breaks in cloud cover leading to some
valley fog development.

A few post frontal rain showers may exist tonight into early
Wed morning, but the overall trend should be to dry things
out, at least for a brief period. The next shortwave will
rotate through the region during the day Wednesday. Lapse rates
may be a bit steeper as a push of cold air aloft arrives and a
late May sun warms the boundary layer. This time there will be
some dry air in the midlevels, and the bottom of the model
soundings have an inverted-V look. These factors suggest more
of a potential for strong winds compared to the storms earlier
today (Tuesday). Precipitable water values will be quite a bit
lower, and storm motion will be quick with very little prospect
for training. Thus we are not too concerned with heavy rainfall
despite it being yet another round on wet soils. A localized
exception, that we will monitor closely on Wednesday, is parts
of Steuben County where repeated batches of storms this
afternoon resulted in heavy rainfall. This includes the Wheeler
to Urbana area, including feeder creeks that drain into Keuka
Lake. This area would not have to receive much additional
rainfall for potential flooding issues.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
High pressure builds in Wednesday night beneath the big upper
low over western Ontario. This will bring drier air but
continued cool as the NW flow remains. High noses in on
Thursday but with the continuing NW flow and cool pool aloft
clouds and a light shower still possible, especially over the
north.

Ridging breaks down during Friday as yet another wave rotates
through the upper low. This will increase the chance of showers
late in the day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Really no break in the cool and unsettled pattern through the
long term. High pressure over Canada builds in briefly on
Saturday bringing dry weather and clearing skies. Models show a
big low blowing up over the southern Great Lakes as a sharp
upper wave drops in. This system will be tapping some deep
southern stream moisture and could bring some heavier rains
Sunday into early Monday with cooler air and scattered showers
continuing through the end of the period.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Restrictive conditions (IFR-fuel alternate) are anticipated
through 12-14z, via a combination of lower ceilings and
visibility restrictions from passing showers.

After 14z, VFR/unrestricted conditions should develop for much
of the day. However, during the afternoon (roughly 18-22z),
another band of showers and thunderstorms will cross the region,
with additional, albeit brief restrictions.

Light winds through 12-14z (mostly 5 kt or less), will turn SW
after 14-15z and increase to 8-12 kt, with gusts of 20-25 kt
likely.

Outlook...

Tonight through Thursday...VFR, except for possible valley fog
early Thursday at KELM.

Friday through Sunday...Potential restrictions in occasional
showers. Thunder also possible Friday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP/TAC
NEAR TERM...MDP/TAC
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MLJ/MDP
Hazardous weather outlook, May 30, 6:07 PM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
707 PM EDT Tue May 30 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-312315-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
707 PM EDT Tue May 30 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms is possible Wednesday. A few of these storms
could become strong to severe with damaging winds the main threat.
The most favorable time for storms will be during the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Onondaga

When
May 31, 2:15 AM EST to 2:25 AM EST
Where
Onondaga County, 0.86 mi NW of Camillus
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -76.310

A thunderstorm developed over the area and produced penny sized hail.

Thunderstorm Wind, Oneida

When
May 31, 3:36 PM EST to 3:46 PM EST
Where
Oneida County, 1.22 mi SE of Oriskany
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.160, -75.330

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree.

Hail, Schuyler

When
May 31, 3:53 PM EST to 4:03 PM EST
Where
Schuyler County, 1.23 mi SE of Alpine
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -76.700

A severe thunderstorm developed over the area and produced quarter sized hail.

Hail, Tioga

When
May 31, 5:47 PM EST to 5:57 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -76.260

A thunderstorm developed over the area and produced penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703853, 703861, 703855, 703856.